Can the antibiotic I'm on cause a vaginal discharge?
Antibiotics and other medications, such as steroids, may increase the risk of yeast infections
and vaginal discharge. The antibiotic may kill the normal bacteria in the vagina that usually
keeps yeast from growing.
Vaginal discharge is very normal in women and can occur during various times, usually in relation to the monthly menstrual cycle. The discharge is usually clear to slightly cloudy and odor-free. When vaginal discharge occurs with accompanying pain, irritation, or odor, this is very indicative of vaginitis.
Vaginitis is an inflammation (swelling) or infection of the vagina that may result in a discharge, itching, or pain. It usually is caused by a change in the normal balance of bacteria found in the vagina. Causes of vaginitis include infection, hormonal changes, allergies, or any type of irritations to the vagina or vulva.
In addition, antibiotics and other medications, such as steroids, may increase the risk of yeast infections. The antibiotic may kill the normal bacteria in the vagina that usually keeps yeast from growing.
If you are experiencing symptoms such as those described above, consult your physician for an accurate diagnosis to determine the most effective treatment for your condition.
Learn more about vaginal discharge in our Health Encyclopedia.
Get more information about your prescription medications.
If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.